Alert archive / Louisiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 13, NWS Shreveport, LA

January 3, 2023Caddo Parish, De Soto Parish, Louisiana; Harrison County, Panola County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 3, 2023, 3:10 AM CST for Caddo Parish, De Soto Parish, Louisiana; Harrison County, Panola County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 3, 2023, 3:10 AM CST (09:10 UTC)
Expired
Jan 3, 2023, 4:00 AM CST
In force
50 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caddo Parish, LA, De Soto Parish, LA, Harrison County, TX, Panola County, TX

The radar

The Shreveport radar (KSHV), 36 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 3, 3:10 AM CSTHAIL 1Carthage, TXQUARTER SIZE HAIL REPORTED IN CARTHAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 3, 2:56 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

318 
WUUS54 KSHV 030910
SVRSHV
LAC017-031-TXC203-365-031000-
/O.NEW.KSHV.SV.W.0013.230103T0910Z-230103T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
310 AM CST Tue Jan 3 2023

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Northwestern De Soto Parish in northwestern Louisiana...
  Southwestern Caddo Parish in northwestern Louisiana...
  Southeastern Harrison County in northeastern Texas...
  Eastern Panola County in northeastern Texas...

* Until 400 AM CST.

* At 310 AM CST, a severe thunderstorm was located over Carthage,
  moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Shreveport, Carthage, Greenwood, Waskom, Stonewall, Deberry,
  Keachi, Front, Spring Ridge, Cross Lake, Midyett, Keithville and
  Deadwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for northwestern
Louisiana...and northeastern Texas.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1100 AM CST for northwestern
Louisiana...and northeastern Texas.

&&

LAT...LON 3204 9427 3219 9440 3257 9393 3228 9367
TIME...MOT...LOC 0910Z 236DEG 42KT 3214 9431 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

44
1 follow-up statement
851 
WWUS54 KSHV 030944
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
344 AM CST Tue Jan 3 2023

LAC017-031-TXC203-365-031000-
/O.CON.KSHV.SV.W.0013.000000T0000Z-230103T1000Z/
De Soto LA-Caddo LA-Harrison TX-Panola TX-
344 AM CST Tue Jan 3 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CST
FOR NORTHWESTERN DE SOTO AND SOUTHWESTERN CADDO PARISHES...EASTERN
HARRISON AND NORTHEASTERN PANOLA COUNTIES...

At 343 AM CST, a severe thunderstorm was located near Greenwood, or
10 miles southwest of Shreveport, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Shreveport, Greenwood, Waskom, Stonewall, Keachi, Keithville, Spring
Ridge and Cross Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM CST for northwestern
Louisiana...and northeastern Texas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3213 9405 3242 9412 3257 9393 3228 9367
TIME...MOT...LOC 0943Z 236DEG 42KT 3236 9392 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 11:43 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jan 2, 11:43 PM CST, 3 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1143 PM CST Mon Jan 2 2023

...New AVIATION...

.UPDATE...
Issued at 919 PM CST Mon Jan 2 2023

After coordination with SPC, have issued TOR Watch #4 for portions
of extreme Ern TX, much of N LA, and all of SW AR valid through
09Z Tuesday. Despite the air mass having been worked over from the
earlier convection, thus resulting in reduced instability, the
latest mesoanalysis still indicates adequate shear in place
across the Watch area for the potential for isolated tornadoes,
with even several mini-supercells having recently depicted
rotation on radar across portions of SE Panola County, as well as
NW Little River County and NW Union Parish/Srn Union Counties.
Expectation is for the existing convection to eventually congeal
into a NE to SW line later this evening/overnight while slowly
marching E across the Watch area. Heavy rain/flooding appears to
be the primary threat, with no changes needed to the Flood Watch
attm.

Zone update already out.

15

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 214 PM CST Mon Jan 2 2023

Beyond Tue Night, deep upper low across the Northern Plains with
the Middle Red River Valley into the Lower Miss Valley under the
influence of the base of the trough to our north. Despite the
dynamics across our region, our moisture profile will tend to
scour out, thus the forecast will remain dry through the remainder
of the work week. A rather flat ridge upstream of the base of the
trough across our region will migrate eastward by Friday with
west southwest flow aloft beginning to increase from the Tx Hill
Country by this weekend. There will be enough forcing with this
increased southwesterly flow aloft to support chance pops this
weekend. Given the strongly positive tilt to the upstream trough
and the lack of significant low level return, strong to severe
storms does not appear likely this weekend. In fact, left any
mention of thunderstorms out of the forecast for now but this will
continue to be monitored as the event nears. Stayed close to NBM
temps through the extended.

13

&&

.AVIATION...
(06Z TAFS)
Issued at 1142 PM CST Mon Jan 2 2023

A mix of MVFR and IFR cigs will continue through much of the
overnight hours, with reduced vsbys at times as scattered to
numerous convection continues to spread ENE across N LA/Srn AR. An
additional line of convection is also beginning to develop attm
across ECntrl TX from near a PRX to TRL to CRS and just E of an
ACT line along the dryline, which will quickly spread E across E
TX/SW AR between 06-10Z, affecting TXK/SHV after 09Z, before
spreading across much of NCntrl LA through and just after
daybreak. Once the dryline/convection passes the affected
terminals, should see the low cigs begin to scatter out with VFR
conditions returning from W to E by daybreak across much of E TX,
with improvements spreading E across SW AR/N LA through midday.
Some AC cigs with the ejecting trough may affect portions of E
TX/SE OK/SW AR later this morning before thinning by midday,
although cirrus cigs will increase from the SW and persist across
the region through the end of the 06Z TAF period. SSW winds
8-12kts with occasional higher gusts to 25kts overnight, will
become WSW 5-10kts after 16Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  73  47  64 /  90  20   0   0
MLU  65  75  50  66 /  90  70  10   0
DEQ  53  68  39  59 /  90   0   0   0
TXK  59  70  44  60 /  90  10   0   0
ELD  61  73  45  62 / 100  30   0   0
TYR  56  69  44  63 /  70   0   0   0
GGG  58  70  45  63 /  80  10   0   0
LFK  63  73  48  67 /  80  40   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST Tuesday for ARZ050-051-059>061-
     070>073.

LA...Flood Watch until 6 AM CST Tuesday for LAZ001>006-010>014-
     017>022.

OK...None.
TX...Flood Watch until 6 AM CST Tuesday for TXZ097-112-126-138-
     151>153-165>167.

&&

SHORT TERM...15
LONG TERM....13
AVIATION...15
Hazardous weather outlook, Jan 2, 12:18 PM CST, 14 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1218 PM CST Mon Jan 2 2023

OKZ077-TXZ096-108>111-124-125-136-137-149-150-031200-
McCurtain-Red River-Franklin-Titus-Camp-Morris-Wood-Upshur-Smith-
Gregg-Cherokee-Rusk-
1218 PM CST Mon Jan 2 2023

This Hazardous Weather Outlook is for southeast Oklahoma and
northeast Texas.

.DAY ONE...This afternoon and tonight.

Multiple rounds of thunderstorms are expected this afternoon and into
the overnight hours. Some of these storms could be severe, especially
from late this afternoon into early Tuesday morning. Tornadoes,
damaging winds, and large hail will be possible. Thunderstorms are
expected to develop as discrete supercells and eventually congeal
into a linear complex. Given the strongly sheared environment, a few
of these tornadoes could be strong. Heavy rain and isolated flash
flooding may also become a concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and into
early Tuesday morning.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112-126-
138-151>153-165>167-031200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Bowie-Cass-Marion-Harrison-Panola-Nacogdoches-
Shelby-Angelina-San Augustine-
1218 PM CST Mon Jan 2 2023

...FLOOD WATCH IN EFFECT THROUGH 6 AM CST TUESDAY MORNING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Multiple rounds of thunderstorms are expected this afternoon and into
the overnight hours. Some of these storms could be severe, especially
from late this afternoon into early Tuesday morning. Tornadoes,
damaging winds, and large hail will be possible. Thunderstorms are
expected to develop as discrete supercells and eventually congeal
into a linear complex. Given the strongly sheared environment, a few
of these tornadoes could be strong. Heavy rain and isolated flash
flooding may also become a concern where training thunderstorms
occur. In these areas, widespread 1 to 2 inches of rainfall is
expected, with locally higher amounts of 3 inches or more. Therefore,
a Flood Watch is in effect through Tuesday morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lingering showers and thunders will be possible in our eastern zones
as the line exits the region. A few of these may be strong to
severe. Once this line leaves the area in the late morning hours, no
additional hazardous weather threat is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed late this afternoon through
Tuesday morning.

09

In the hours before

Local storm report, Jan 2, 11:22 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1122 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     FLASH FLOOD      6 ESE STONEWALL         32.24N 93.72W
01/02/2023                   DE SOTO            LA   LAW ENFORCEMENT

            FLOODING ON RED BLUFF ROAD EAST OF I-49.
            WATER IS ABOUT HALFWAY UP ON THE VEHICLE
            TIRES.

&&

16
Local storm report, Jan 2, 11:27 PM CST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1127 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     4 W TAYLOR              33.11N 93.54W
01/02/2023                   LAFAYETTE          AR   EMERGENCY MNGR

            TREES DOWN ON POWERLINES IN THE WALKER CREEK
            COMMUNITY.

&&

16
Local storm report, Jan 2, 11:58 PM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1158 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     FLASH FLOOD      SMACKOVER               33.36N 92.73W
01/02/2023                   UNION              AR   LAW ENFORCEMENT

            WATER IN HOME.

&&

MM
Special weather statement, Jan 3, 12:09 AM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Shreveport LA
1209 AM CST Tue Jan 3 2023

OKZ077-TXZ096-030645-
McCurtain OK-Red River TX-
1209 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of west central
McCurtain and northwestern Red River Counties through 1245 AM CST...

At 1209 AM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Raymond Gary State Park, or 16 miles southeast of
Hugo, moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Idabel, Broken Bow, Manchester, Wright City, Valliant, Millerton,
Garvin, Farmers Hill, Woodland, Redland, Kanawha, Holly Creek,
Glover, Kiomatia, Slim, Oak Hill, Golden and Silver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3426 9483 3403 9466 3375 9527 3381 9531
      3388 9531 3388 9528 3391 9528 3391 9527
      3389 9527 3389 9525 3393 9525 3396 9523
      3394 9516 3406 9516
TIME...MOT...LOC 0609Z 238DEG 49KT 3389 9525

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Jan 3, 12:46 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1246 AM CST Tue Jan 3 2023

OKZ077-030715-
McCurtain OK-
1246 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of northeastern
McCurtain County through 115 AM CST...

At 1246 AM CST, Doppler radar was tracking a strong thunderstorm 11
miles north of Broken Bow, or 22 miles northwest of De Queen, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Broken Bow, Hochatown and Plunketville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 300 AM CST for southwestern
Arkansas.

&&

LAT...LON 3416 9447 3405 9472 3423 9485 3444 9447
TIME...MOT...LOC 0646Z 238DEG 51KT 3419 9470

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44
Special weather statement, Jan 3, 1:41 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Shreveport LA
141 AM CST Tue Jan 3 2023

TXZ149-150-152-030815-
Cherokee TX-Nacogdoches TX-Rusk TX-
141 AM CST Tue Jan 3 2023

...A strong thunderstorm will impact portions of south central Rusk,
northwestern Nacogdoches and southeastern Cherokee Counties through
215 AM CST...

At 141 AM CST, Doppler radar was tracking a strong thunderstorm over
Alto, or 10 miles south of Rusk, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alto, Garrison, Morrill, Sacul, Douglass, Trawick, Cushing, Mount
Enterprise, Lawsonville, Glenfawn, Lilbert, Linwood and Looneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3153 9511 3168 9523 3204 9466 3181 9449
TIME...MOT...LOC 0741Z 237DEG 51KT 3165 9510

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

44

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:33 PM CSTTornado WarningSHVJackson, Ouachita, Union42 min
Jan 2, 6:53 PM CSTTornado WarningSHVOuachita52 min
Jan 2, 7:22 PM CSTFlash Flood Warning Considerable damage threatSHVCaldwell, Jackson, Ouachita, Union3 hr
Jan 2, 7:45 PM CSTSevere Thunderstorm WarningSHVOuachita30 min
Jan 2, 7:50 PM CSTFlash Flood WarningSHVBossier, Caddo, De Soto, Webster5 hr
Jan 2, 7:52 PM CSTSpecial Weather StatementSHVClaiborne, Webster38 min
Jan 2, 7:55 PM CSTFlash Flood WarningSHVBossier, Caddo, Webster7 hr
Jan 2, 7:56 PM CSTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, Claiborne, Webster38 min
Jan 2, 8:27 PM CSTSevere Thunderstorm WarningSHVClaiborne, Lincoln, Union48 min
Jan 2, 8:47 PM CSTTornado WarningSHVUnion43 min
Jan 2, 8:49 PM CSTFlash Flood WarningSHVBienville, Claiborne, Union5 hr
Jan 2, 9:03 PM CSTFlash Flood WarningSHVBossier, Caddo, De Soto3 hr
Jan 2, 11:24 PM CSTFlash Flood WarningSHVClaiborne, Webster3 hr
Jan 3, 3:52 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto38 min
Jan 3, 5:55 AM CSTTornado WarningSHVUnion10 min
Jan 3, 8:14 AM CSTSpecial Weather StatementSHVLaSalle31 min
Jan 3, 9:44 AM CSTRiver Flood WarningSHVBienville, Bossier, Webster9 days
Jan 3, 9:52 AM CSTRiver Flood WarningSHVBossier, Webster18 days
Jan 3, 2:01 PM CSTSpecial Weather StatementSHVLaSalle29 min
Jan 3, 2:32 PM CSTSpecial Weather StatementSHVLaSalle28 min
Jan 3, 1:41 AM CSTSpecial Weather StatementSHVCherokee34 min
Jan 3, 2:01 AM CSTSevere Thunderstorm WarningSHVCherokee, Nacogdoches, Rusk29 min
Jan 3, 2:27 AM CSTSevere Thunderstorm WarningSHVPanola, Rusk, Shelby48 min
Jan 3, 9:34 AM CSTRiver Flood WarningSHVNacogdoches, Rusk, San Augustine, Shelby58 hr
Jan 3, 9:38 AM CSTRiver Flood WarningSHVSabine, San Augustine25 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2023Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.